Kentucky, 2016

Drought in Kentucky, November 8 to 30, 2016

November 8 to 30, 2016 · NWS JKL · 26 events in 26 counties and zones

An abnormally dry start to the autumn season in September and October continued through the majority of November. Rainfall deficits of 4-6 inches during this timeframe sparked the introduction of severe drought across almost all of eastern Kentucky by the second and third weeks in November.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An abnormally dry start to the autumn season in September and October continued through the majority of November. Rainfall deficits of 4-6 inches during this timeframe sparked the introduction of severe drought across almost all of eastern Kentucky by the second and third weeks in November. Extreme drought also developed across much of the Cumberland Valley toward the end of November as the 4th driest fall on record was recorded at both Jackson and London. Additionally, the Fall of 2016 was the warmest on record across eastern Kentucky.

Early impacts ranged from farm ponds drying up and low streamflows in southern Kentucky to a few cities, such as Salyersville, mentioning possible water supply issues without significant rainfall by the end of November. Several farmers also mentioned the early consumption of hay by cattle, possibly leading to a shortage into the winter.

Wildfire activity began to rapidly increase across eastern Kentucky, especially southeastern Kentucky, by late October. The Kentucky State Emergency Operations Center was activated on November 3rd as at least five wildfires flared up across Harlan County, while three schools in Pike County were forced to close due to dense smoke. A state of emergency was later declared by the governor on the 3rd after meeting with the Kentucky Division of Forestry.

Impacts from as many as 41 wildfires at any one time became numerous rather quickly as nearly 500 personnel from the Kentucky Division of Forestry, Kentucky Fire Commission, Natural Resource Conservation Services, the Kentucky National Guard, and American Red Cross were deployed to southeastern Kentucky to assist local fire departments in fighting wildland fires. Crews battled the flames from both the ground and air as the Kentucky National Guard mobilized six UH-60M Black Hawk helicopters equipped with 600-gallon buckets and two LUH-72 Lakotas, dumping nearly 2 million gallons of water over approximately 50,000 acres.

One fire in Harlan County was responsible for consuming 7,400 acres on Pine Mountain. Kentucky Highway 1679 (Little Shepherds Trail) in Harlan County was closed to all traffic, except emergency vehicles, from Swap to the entrance of Kingdom Come State Park, while a portion of the Red River Gorge in the Daniel Boone National Forest was closed for several days along Tunnel Ridge Road north of Mountain Parkway. Numerous other roadways were closed as burned trees toppled over and smoke produced reduced visibilities. On the morning of November 16th, near-zero visibilities developed on Mountain Parkway just east of the Slade exit as smoke became extremely dense at ground level. A 12 car pileup resulted, injuring approximately 20 people and causing one fatality as a man stepped out of his coal truck to help others. Mountain Parkway was closed for over 10 hours between exits 22 and 40. One home was burned down in Knott County, while smoke and flames endangered several additional homes near Putney and Cumberland in Harlan County. Sadly, one firefighter passed away after being injured battling a late October brushfire near Beverly in Bell County. The city of Jackson and the National Weather Service office were also impacted by nearby wildfires and smoke, including the Eagles Nest Fire.

Burn bans were eventually issued for all 33 counties in eastern Kentucky, helping the state of Kentucky receive a Fire Management Assistance Grant from FEMA Region IV to support continuing fire operations in southeastern Kentucky. These continued until November 28th when the Kentucky Division of Forestry, National Guard, and Kentucky Fire Commission were demobilized as increasing moisture filtered into eastern Kentucky prior to resulting in widespread rainfall amounts of 1-4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 8, 3:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 8, 3:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
355 AM EST Tue Nov 8 2016

.SHORT TERM...(Today through Wednesday)
Issued at 343 AM EST TUE NOV 8 2016

Southerly winds yesterday led to nuisance smoke across the
region, even pulling excess smoke from fires occurring south of the
state. Smoke continues to plague much of eastern KY early this
morning as winds have become light and variable, lowering
visibilities and affecting air quality especially in the valleys. As
we head into the day, the smoke should finally begin to disperse,
especially during the afternoon and evening, as winds shift to the
southwest and then west and northwest and increase in speed as a
cold front approaches and eventually moves through the area. This
same cold front is poised to bring us a decent shot at rain chances
as well, though total QPF of a quarter inch or less may do little to
impact the overall dry/drought conditions. The frontal zone will
pass through the CWA quickly from NW to SE from just before 0z
through 6z Wednesday. All CAMS are in fairly good agreement for the
onset of precipitation just ahead of the frontal passage, with
chances moving into the far NW portion of the CWA as early as 21Z,
and quickly filling across the entire CWA between 0 and 6Z. Did some
hand editing to tweak the timing of the precipitation away from the
given superblend of models, and closer to what the CAMS were
agreeing on, which included a slightly slower onset (especially in
the far east) and a slightly quicker exit of precip through
Wednesday morning.

Excess cloud cover will keep temperatures a bit cooler today, though
southerly winds will still produce well above normal results,
generally in the upper 60s to around 70. Cloud cover and rain will
also prevent large swings in temperature overnight, especially when
it comes to ridge/valley disparities. Expect low to mid 40s across
the board.

By Wednesday, the cold front will have exited, however with nearly
meridional flow aloft, expect a very strong pull of Canadian air
southward and into the region. Northerly winds will be in place from
the surface all the way through the upper levels. Highs on Wednesday
will only reach the low to mid 50s as a result. Some low level
clouds will likely linger throughout the day as well according to
the latest NAM12 soundings, which will also hamper temperatures from
rising higher. Northerly winds will have some magnitude behind the
front, generally between 5 and 10 knots. The combination of
direction and magnitude will also help to alleviate smoke settling
across the state like it did yesterday, however slightly higher wind
speeds will also be a concern for maintaining the ongoing fires.

.LONG TERM...(Wednesday night through Monday)
Issued at 355 AM EST TUE NOV 8 2016

The models are in good agreement aloft through Thursday night as
they all take a trough off to the east of the Appalachians and
heights relax over Kentucky. Differences grow in the models for
the week's end with the handling of a trough inbound for the Great
Lakes and Ohio Valley. The latest GFS solution for this lags the
ECMWF and is stronger as it plunges through the Appalchians. The
model spread for this feature further expands by Saturday morning
as its core of energy settles south into and through Kentucky.
Just as quickly, though, heights will rebound in the trough's wake
for the latter part of the weekend with slight ridging found
through the southeast part of the nation. Some weak energy does
look to get stuck in the area as the heights rise Sunday, but
should be picked up by the next shortwave trough heading for the
Great Lakes on Monday - but poorly handled by the models. For the
longwave pattern, given the uncertainty, favor a general blend,
though the main guiding aspect for the forecast will be the very
dry conditions and anticipated difficulty overcoming the
established environment of the past month or so.

Sensible weather features one cool and dry high pressure area
after another moving through the Ohio Valley during the forecast
period. The first of these moderates through Friday morning before
a dry cold front and breezy conditions pass to close out the
week. This front will need to be watched closely for its potential
to contribute to our fire concerns by adding gusty and shifting
winds to our drought ridden and fire prone situation.
Additionally, this front will bring the chilliest air mass of the
season, so far, to eastern Kentucky with temperatures Saturday
struggling to rise out of the 40s for many places and then some
mid to upper 20 degree lows seen Sunday morning. This will
certainly end the extended growing season for most places with
widespread frost and freezing conditions rampant. The high
pressure responsible will then start to moderate later Sunday and
into Monday with near normal temperatures anticipated, and still
no substantial rain in sight.

As for the common starting point initialization - did fine tune lows
each night for some ridge to valley distinctions and also nudged
down afternoon dewpoints. Ended up with only minor tweaks to PoPs
and Sky throughout the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1253 AM EST TUE NOV 8 2016

Smoke will be the primary concern at JKL and LOZ through the mid-
morning hours on Tuesday, with at least MVFR visibility
restrictions. Expect mainly VFR at the other sites, with the
deeper river valleys likely seeing more significant visibility
restrictions near any ongoing fires. The smoke will mix out by
Tuesday afternoon, as a cold front approaches the area from the
northwest. Light south to southwest winds will veer to the west
southwest at 5 to 10 kts, with clouds increasing and lowering
during the day. Showers will threaten from the northwest towards
the end of the period, so added in some VCSH at most TAF sites
after 0Z. KSYM will likely see rainfall first, so went predominate
rain in this location by 2Z with possible MVFR conditions.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMW
LONG TERM...GREIF
AVIATION...JMW
Hazardous weather outlook, Nov 8, 4:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EST TUE NOV 8 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
405 AM EST TUE NOV 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF SMOKE FROM WILDFIRES WILL REDUCE VISIBILITY AND RESULT IN
POOR AIR QUALITY ACROSS PARTS OF THE AREA THROUGH THE MORNING.
CONDITIONS SHOULD BEGIN IMPROVING AS WINDS INCREASE AND SHIFT TO A
MORE WESTERLY DIRECTION IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY FROST IS POSSIBLE IN THE DEEPER VALLEYS EACH NIGHT FROM
WEDNESDAY THROUGH SATURDAY MORNING.

A HARD FREEZE IS POSSIBLE SATURDAY NIGHT. WIDESPREAD FROST IS
ALSO ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW/GREIF

In the hours before

Special weather statement, Nov 8, 4:43 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EST TUE NOV 8 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
443 AM EST TUE NOV 8 2016

...AREAS OF SMOKE AFFECTING MANY LOCATIONS THROUGH THIS MORNING...

AREAS OF SMOKE WILL PRODUCE VERY UNHEALTHY AIR QUALITY AS WELL AS
REDUCE VISIBILITIES DOWN TO LESS THAN A QUARTER OF A MILE AT
TIMES THROUGH THIS MORNING...ESPECIALLY IN THE VALLEYS.

ANY TRAVELERS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATION THIS MORNING. AREA RESIDENTS AND VISITORS WILL WANT
TO REMAIN INDOORS TO AVOID EXCESSIVE EXPOSURE TO THE SMOKE. THOSE
SUFFERING FROM BREATHING AILMENTS...ESPECIALLY...WILL WANT TO
MAKE SURE THAT THEIR WINDOWS ARE CLOSED AND AIR INTAKE SYSTEMS
ARE SHUT DOWN.

GEOGERIAN/JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Wayne

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Drought, McCreary

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
McCreary forecast zone
Reported by
Drought Monitor
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Drought, Whitley

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Whitley forecast zone
Reported by
Drought Monitor
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Drought, Knox

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Drought, Bell

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Drought, Harlan

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Drought, Letcher

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Letcher forecast zone
Reported by
Drought Monitor
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Drought, Pike

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Drought, Floyd

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Drought, Knott

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Knott forecast zone
Reported by
Drought Monitor
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Drought, Magoffin

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Magoffin forecast zone
Reported by
Drought Monitor
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Drought, Breathitt

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Breathitt forecast zone
Reported by
Drought Monitor
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Drought, Johnson

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Drought, Morgan

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Drought, Wolfe

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Wolfe forecast zone
Reported by
Drought Monitor
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Drought, Lee

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Drought, Powell

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Powell forecast zone
Reported by
Drought Monitor
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Drought, Estill

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Estill forecast zone
Reported by
Drought Monitor
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Drought, Owsley

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Owsley forecast zone
Reported by
Drought Monitor
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Drought, Rockcastle

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Rockcastle forecast zone
Reported by
Drought Monitor
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Drought, Pulaski

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Drought, Laurel

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Laurel forecast zone
Reported by
Drought Monitor
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Drought, Clay

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Drought, Leslie

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Leslie forecast zone
Reported by
Drought Monitor
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Drought, Perry

When
November 8, 7:00 AM EST to November 30, 11:59 PM EST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661930, 661931, 661932, 661933, 661934, 661935, 661936, 661937, 661938, 661939, 661940, 661941, 661942, 661943, 661944, 661945, 661946, 661947, 661948, 661949, 661950, 661951, 661952, 661953, 661954, 661955.